RAI almost 4 months on...and the hypo has arrived!

Hello all

To recap briefly...Had my RAI for my Graves Disease/Overactive thyroid at the start of July. Seemed to be very slow-acting and ended up going through the roof hyper, then developing some possible TED symptoms over the following months.

However, in the last 2 - 3 weeks, I seem to have gone spectacularly underactive in a very short space of time! I've been getting blood tests every four weeks and my last results (on Friday) showed my TSH was at 50...which in hindsight explained how different I've been feeling. I've noticed I'd started gaining weight the last 2 - 3 weeks and getting more and more tired. This week, I feel so tired and 'heavy' I feel like I'm swimming through treacle whilst a bit drunk...if that makes sense?? So, so different from the last few years of battling being hyper.

The Endo has bumped up my thyroxine to 100mcg a day (which I'm taking in the AM about an hour - 90 mins before eating) and cut carbimazole to 10mg a day (also taking in morning at same time as thyroxine). Whilst I wait for the drugs to work their magic, just wondered if any of you lovely hypo people out there have any top tips on boosting energy levels? Does exercise help or should I continue to take it easy on that front till I'm back to normal (if I can remember what that feels like!).

Also...in the last few weeks I've been getting terrific cramps in my neck and arms, and legs aching like crazy. I'm assuming from a quick read on here that's a hypo symptom, and gets better when the meds kick in?

Any advice appreciated...I have a busy office-based job with commute and these last few weeks it's been getting harder and harder not to just curl up under my desk for a snooze!! x

11 Replies

oldestnewest
  • Welcome Anon263

    I am sorry you are now underactive and have the symptoms that go along with it. I am glad the Endo upped your dose and it will take a while to get a dose which makes you feel so much better.

    Weight gain is a clinical symptom of hypo and also when not on the correct dose of levothyroxine. If when you are on a dose which makes you feel well, you will be able to exercise and diet to reduce weight gain. Many Endos/GPs keep their patient at a dose which is too low for the TSH level to be around 1 (some of us need the TSH to be suppressed). They also are apt to take more notice of the TSH than how the patient is feeling and treat according to the TSH.

    If you exercise too early, it reduces the T3 and that is the Active thyroid hormone we need in each of the billions of Receptor Cells in order for us to function normally. T4 (levothyroxine) is inactive and has to convert to sufficient T3 to be optimum.

    Don't take supplements/medications for at least 4 hours after levo. Don't take levo on the morning of your blood test and take afterwards. Also have the test as early as possible as TSH is highest then. Your GP should also check B12, Vit D, iron, ferritin and folate as we may be deficient.

    You will have to read and learn as much as possible in order to recover your health. You will get support and as your TSH is 50 the increase in doses should be done gradually (around every 4 to 6 weeks).

    I hope your Endo is sympathetic and goes by how you feel and takes notice of any symptoms. The symptoms you state are hypo ones and hope it improves soon.

  • Thanks so much for the lovely reply Shaws, and for the advice. I am scheduled to see my Endo on 11 Nov so will ask then about the additional blood tests as you suggest. In the meantime will try to take it easy and do some reading up on being hypo now I'm at the other end of the scale.

    Thanks again x

  • Anon, Block and replace is commonly used prior to RAI but I'm wondering why they're keeping you on Carbimazole when your TSH is so high ie overtly hypothyroid?

    Be kind to yourself until your TSH is in normal range and get as much sleep as you need which should be >10 hours a night. TSH >20 has been shown to impair driving reactions more than being over the drink drive limit so be very careful.

    Don't worry about the weight gain, it should drop off easily when you are optimally medicated. It's more difficult for those who have become hypothyroid over years to lose the weight.

    Ask your GP to test ferritin, vitamin D, B12 and folate as hyperthyroid patients burn up vits/minerals and hypothyroid patients are often deficient/low and these deficiencies can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms. Post your results with the lab ref ranges (the figures in brackets after your results) in a new question and members will advise whether supplementation is required.

  • Hi Clutter, thanks for the reply. Following your comment (and fruitandnutcase's below), I've emailed my Endo's secretary today to confirm that he wants me to stay on the reduced carbimazole dosage until I next see him on 11Nov. He'd talked about gradually reducing the carbimazole as the thyroxine was increased over this period so that's the only thing I can think of as to why he's kept me on it but doesn't hurt to double check.

    Thanks for the advice about blood tests too, am going to ask about those when I next see Endo as I suspect he'll be issuing a report to my GP now that I've gone underactive.

    Thanks again - finding it hard to switch my mindset to a slower one where I don't do as much but you're very right that that's what needs to happen!

  • Anon, more info about hypothyrodism in this link thyroiduk.org.uk/tuk/about_...

  • I really can't understand why you are still being given Carnimazole now that you are hypo. I can't see how it can be helping you at all, maybe at the beginning if you were still hyper for a while but not now that you are feeling hypo.

    I wouldn't go mad on exercise though, a little bit of something gentle would be ok, I kept doing pilates and going to the gym when I was on block and replace but I went mainly for the company and all the machines I used were turned right down because I felt pretty weak and tired.

    Like clutter says once you get onto the right amount of levo hopefully you'll feel better.

    I like this little video about vitamins that help your thyroid

    healthunlocked.com/thyroidu...

  • Thanks very much! See my above comment to clutter re the carbimazole...will hopefully get an answer back from the Endo on that one...

    Appreciate you taking the time to reply

  • Anon, I agree with the others about exercise, gently walking or swimming and a bit of housework are quite enough until you get a decent level of T3.

    The cramps could be due to low magnesium, and the aches due to low B12. Get as many vits and mins tested as you can and supplement if low. It's very important that we have them all optimal.

    And don't starve yourself because of the weight gain! That isn't going to help and will probably make things worse. Treat yourself occassionally, to keep the morale up, because it isn't what you're eating that is making you put on weight, it's your lowered metabolism due to low T3. And you need plenty of calories - perhaps about 2000 a day - if you hope to have good metabolism and decent energy levels. Calories are what keep us going!

    Take care.

    Hugs, Grey

  • Thanks so much Grey. Have to say my appetite has really dropped off compared to when I was hyper a few weeks ago (which I guess makes the weight gain a double bummer!), but as you say hopefully it's just temporary and in the meantime I'll try to eat sensibly and just do gentle exercise.

    Really appreciate the response and advice x

  • :)

You may also like...